Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 145, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2020, 10:51 AM CDT for 6 counties in Iowa. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 10:51 AM CDT (15:51 UTC)
- Expired
- Aug 10, 2020, 11:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Union County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 67 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 10:54 AM CDT | TSTM WND DMG | 2 W Murray, IA | DAMAGE TO HOME FOUNDATION AND SEVERAL LARGE TREE LIMBS DOWN AS WELL AS VERY LARGE TREE TRUNK. |
| Aug 10, 10:56 AM CDT | TSTM WND DMG | Cumming, IA | POWER OUT NEAR CUMMING, IOWA. |
| Aug 10, 11:03 AM CDT | TSTM WND DMG | Cumming, IA | SEVERAL LARGE TREES DOWN THROUGHOUT THE TOWN OF CUMMING. TIME ESTIMATED BY RADAR. |
| Aug 10, 11:03 AM CDT | TSTM WND GST 58 | Indianola, IA | |
| Aug 10, 11:35 AM CDT | TSTM WND GST 71 | 3 Ssw Knoxville, IA | AWOS STATION KOXV KNOXVILLE AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 8:56 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2619 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
432
WUUS53 KDMX 101551
SVRDMX
IAC039-117-121-125-175-181-101630-
/O.NEW.KDMX.SV.W.0145.200810T1551Z-200810T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1051 AM CDT Mon Aug 10 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Lucas County in south central Iowa...
Southeastern Madison County in south central Iowa...
Southern Marion County in south central Iowa...
Southeastern Union County in south central Iowa...
Clarke County in south central Iowa...
Warren County in south central Iowa...
* Until 1130 AM CDT.
* At 1050 AM CDT, severe thunderstorms were located along a line
extending from Norwalk to near Sun Valley Lake, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
West Des Moines, Indianola, Norwalk, Knoxville, Osceola, Chariton,
Pleasantville, Melcher-Dallas, Lakeside Casino, Knoxville Raceway,
Avenue Of The Saints Event Center, Lake Red Rock, Milo, Hartford,
Murray, St. Charles, Russell, New Virginia, Truro and Martensdale.
This includes Interstate 35 between mile markers 25 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4090 9414 4151 9379 4151 9370 4135 9291
4116 9305 4116 9310 4110 9310 4090 9324
TIME...MOT...LOC 1550Z 277DEG 45KT 4148 9371 4084 9417
HAIL...<.75IN
WIND...60MPH
$$
Donavon2 follow-up statements
749
WWUS53 KDMX 101612
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1112 AM CDT Mon Aug 10 2020
IAC039-117-121-125-175-181-101630-
/O.CON.KDMX.SV.W.0145.000000T0000Z-200810T1630Z/
Lucas IA-Madison IA-Marion IA-Union IA-Clarke IA-Warren IA-
1112 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR LUCAS...SOUTHEASTERN MADISON...SOUTHERN MARION...SOUTHEASTERN
UNION...CLARKE AND WARREN COUNTIES...
At 1112 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Pleasantville to near Leon,
moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
West Des Moines, Indianola, Norwalk, Knoxville, Osceola, Chariton,
Pleasantville, Melcher-Dallas, Lakeside Casino, Knoxville Raceway,
Avenue Of The Saints Event Center, Lake Red Rock, Milo, Hartford,
Murray, St. Charles, Russell, New Virginia, Truro and Martensdale.
This includes Interstate 35 between mile markers 25 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4090 9414 4151 9379 4151 9370 4135 9291
4116 9305 4116 9310 4110 9310 4090 9324
TIME...MOT...LOC 1612Z 277DEG 45KT 4145 9336 4081 9383
HAIL...<.75IN
WIND...70MPH
$$
Donavon113
WWUS53 KDMX 101629
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1129 AM CDT Mon Aug 10 2020
IAC039-117-121-125-175-181-101638-
/O.EXP.KDMX.SV.W.0145.000000T0000Z-200810T1630Z/
Lucas IA-Madison IA-Marion IA-Union IA-Clarke IA-Warren IA-
1129 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR LUCAS...SOUTHEASTERN
MADISON...SOUTHERN MARION...SOUTHEASTERN UNION...CLARKE AND WARREN
COUNTIES WILL EXPIRE AT 1130 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
south central Iowa.
LAT...LON 4090 9414 4151 9379 4151 9370 4135 9291
4116 9305 4116 9310 4110 9310 4090 9324
TIME...MOT...LOC 1628Z 277DEG 45KT 4143 9312 4079 9359
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:30 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 10, 9:30 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 930 AM CDT Mon Aug 10 2020 .UPDATE... Issued at 929 AM CDT Mon Aug 10 2020 Line of severe convection moving into west-central Iowa continues to intensify this morning. Plenty of instability out of ahead of this line and judging by the previous wind reports, there is a well established cold pool. Downdraft CAPE ranges from 1000-1500 J/kg with effective shear 30-40 knots in the vicinity of the convection. Further east however, the 0-6km shear is currently not conducive for sustainable strong storms as it is barely 25 knots as far east as Interstate 35. The outflow from this storm has been producing severe wind gusts in the southwest part of the state and appears the outflow remains connected with the main convection in Crawford County. Expecting the Des Moines Metro to get impacted by this line b/t 11 AM to 12 PM and potentially with severe winds. && .DISCUSSION.../Today through Sunday/ Issued at 245 AM CDT Mon Aug 10 2020 We are anticipating another active morning across portions of the forecast area as an approaching shortwave trough and associated surface front trigger convective development. As of 07z radar returns were quite isolated with small convective complexes noted in northeast Nebraska and near the Twin Cities. Hi-res models initiate more thunderstorm activity in the next few hours as deeper kinematic ascent overspreads the area. Favored corridor this morning continues to be northern Iowa, although convective evolution remains in question especially given the poor performance of the hi-res model suite last night. Sluggish progression of the upper wave keeps some degree of kinematic and thermal support for ascent over the area through much of the day, so expecting additional showers and storms along and behind a southerly sagging cold front. Hi-res models vary from isolated to widespread precip, so potential rainfall coverage and amounts are tough to pinpoint. Ample surface instability builds for a few strong to severe storms along the front later this afternoon and evening, mainly south of I-80. The corridor of stronger winds aloft lags behind the frontal boundary and limits deep layer shear, but should still be strong enough to support some organized updrafts capable of large hail and strong winds. It is worth noting that a faster frontal progression would push the threat south of the state border, but that hinges on the extent morning convection augments the cold front. Precip chances slowly wane across southern Iowa Monday night, giving way to a mainly dry Tuesday as a surface high pressure tracks through the state. Forecast is somewhat muddled over mid to late week. Zonal flow aloft eventually becomes southwesterly as a large trough drops into the northern Rockies. Models show multiple weak shortwaves within the mean flow crossing the region, but provide little agreement on timing/location. Favored areas of ascent and surface convergence are also rather nebulous, which makes it difficult to improve on the broad brushed low chance PoPs in the latest NBM output. Ensemble data continues to cluster highest precip chances around Thursday, but confidence in any sort of widespread precip event is low at this time. High temperatures remain seasonal in the 80s through most of the forecast period. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 617 AM CDT Mon Aug 10 2020 MVFR cigs and tsra associated with a cold front passage are the main forecast challenge through the current TAF period. MVFR cigs currently stretch from KFOD to KMCW, ahead of tsra activity moving out of SD. This is expected to impact terminals in north central Iowa by mid to late morning. Confidence decreases further south toward KDSM, but model guidance suggests tsra holds off until late morning or afternoon. VFR conditions expected to prevail across the area by late this evening into the overnight hours. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Podrazik DISCUSSION...Martin AVIATION...Martin
Hazardous weather outlook, Aug 10, 9:02 AM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 902 AM CDT Mon Aug 10 2020 IAZ023>028-033>039-044>050-057>062-070>075-084>086-111415- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Lucas-Monroe- Wapello- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Severe thunderstorms are expected this morning and afternoon. The storms are likely to be severe with damaging winds. A few storms may also produce tornadoes along with some hail and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ004>007-015>017-111415- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today as a cool front moves across the state. A few storms could be severe with damaging winds and some hail the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ081>083-092>097-111415- Adams-Union-Clarke-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today as a cool front moves across the state. A few storms could be severe with damaging winds and some hail the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. REV
In the hours before
Local storm report, Aug 10, 10:31 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1031 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND GST CHURDAN 42.16N 94.48W
08/10/2020 E70 MPH GREENE IA TRAINED SPOTTER
DEBRIS ON ROADS AS WELL.
&&
JAZLocal storm report, Aug 10, 10:32 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1032 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TSTM WND DMG PERRY 41.84N 94.10W
08/10/2020 DALLAS IA EMERGENCY MNGR
TWO FOOT DIAMETER TREE LIMB DOWN IN PERRY.
&&
KLPLocal storm report, Aug 10, 10:34 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1034 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM TSTM WND DMG GUTHRIE CENTER 41.68N 94.50W
08/10/2020 GUTHRIE IA TRAINED SPOTTER
TREES DOWN. WIND STILL BLOWING.
&&
JAZLocal storm report, Aug 10, 10:37 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1037 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM TSTM WND DMG 7 NW ADEL 41.68N 94.12W
08/10/2020 DALLAS IA TRAINED SPOTTER
LARGE TREE LIMB DOWN HIT HOUSE. WITHOUT
POWER NOW. ESTIMATE 60 MPH WINDS OR HIGHER.
&&
REVLocal storm report, Aug 10, 10:46 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1046 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM TSTM WND GST 1 N PERRY 41.86N 94.10W
08/10/2020 E70 MPH DALLAS IA PUBLIC
BRANCHES DOWN, POWER OUT.
&&
REVLocal storm report, Aug 10, 10:47 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM TSTM WND DMG ROCKWELL CITY 42.40N 94.63W
08/10/2020 CALHOUN IA TRAINED SPOTTER
8 INCH TREE LIMBS DOWN. POWER LINES DOWN.
TREES DOWN ALL OVER TOWN.
&&
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:53 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 52 min |
| Aug 10, 9:29 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene, Guthrie | 46 min |
| Aug 10, 9:39 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 51 min |
| Aug 10, 9:46 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 44 min |
| Aug 10, 10:11 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Carroll, Dallas, Greene, Guthrie, Polk | 49 min |
| Aug 10, 10:17 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 43 min |
| Aug 10, 10:35 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Webster | 40 min |
| Aug 10, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marion, Marshall, Polk, Story and 1 more | 51 min |
| Aug 10, 10:58 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Madison, Polk | 17 min |
| Aug 10, 11:10 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin | 50 min |
| Aug 10, 11:19 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 3 more | 41 min |
| Aug 10, 11:28 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Decatur, Lucas, Mahaska, Marion, Monroe and 3 more | 47 min |
| Aug 10, 11:47 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Hardin, Tama | 58 min |
| Aug 10, 11:52 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 38 min |
| Aug 10, 11:58 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Mahaska, Monroe, Wapello | 47 min |
| Aug 10, 12:13 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 50 min |
| Aug 10, 12:28 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek, Tama | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.